Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 70, NWS Norman, OK

October 4, 1998Alfalfa County, Major County, Woods County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 4, 1998, 3:25 PM CDT for Alfalfa County, Major County, Woods County, Oklahoma. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 4, 1998, 3:25 PM CDT (20:25 UTC)
Expired
Oct 4, 1998, 4:00 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Alfalfa County, OK, Major County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 43 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 3:25 PM CDTTornado F1Dacoma, OK
Oct 4, 3:38 PM CDTTornado F2Carmen, OK
Oct 4, 4:00 PM CDTHail 2.5Orion, OK
Oct 4, 4:05 PM CDTTornado F0Cherokee, OK
Oct 4, 4:09 PM CDTHail 2.75Aline, OK
Oct 4, 4:09 PM CDTHail 2.75Cleo Spgs, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2066 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.6
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 042031 COR
TOROKC
OKC003-093-151-042100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     SOUTHEASTERN WOODS COUNTY IN NORTHWEST OKLAHOMA
     SOUTHERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA
     NORTHERN MAJOR COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 400 PM CDT

* AT 325 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING A TORNADO 14 MILES SOUTH-SOUTHWEST OF DACOMA.  
SPOTTERS WERE ALSO REPORTING A TORNADO 5 MILES SOUTH OF CARMEN.
A TORNADO IS ON THE GROUND!  TAKE COVER IMMEDIATELY!

* LOCATIONS IN THE WARNING INCLUDE MC WILLIE...HELENA...CARMEN AND   
ALINE

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3657 9879 3639 9874Z 3648 9815 3670 9821

...SPEG.

...CORRECTED LOCATION OF RADAR SIGNATURE...

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 4, 11:03 AM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Oct 4, 11:03 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1103 AM CDT SUN OCT 4 1998

SEVERE WEATHER PARAMETERS APPEAR TO BE COMING TOGETHER OVER MOST OF
THE FORECAST AREA THIS AFTERNOON...ESPECIALLY IN NORTH CENTRAL AND
CENTRAL OKLAHMOA. 12Z SURFACE ANALYSIS INDICATED A DRY LINE IN THE
OKLAHOMA PANHANDLE WHICH SHOULD MAKE ONLY LITTLE PROGRESS EASTWARD
UNTIL LATER THIS AFTERNOON...WHILE UPPER AIR ANALYSES SHOWED THE
STRONGEST WIND SHEAR..850 MB TEMPERATURE RIDGE AND 850 MB MOISTURE
AXIS OVER WESTERN AND CENTRAL KANSAS...THE OKLAHOMA PANHANDLE AND
WESTERN TEXAS. WITH RECENT RUC2 AND ETA GUIDANCE INDICATING MOST OF
THESE PARAMETES MOVING EAST INTO CENTRAL KANSAS AND CENTRAL OKLAHOMA
BETWEEN 18Z AND 00Z...COINCIDING WITH THE TIME OF MAX HEATING...
EXPECT THE BEST SEVERE WEATHER THREAT TO BE OVER NORTH CENTRAL AND
CENTRAL OKLAHOMA. HOWEVER 70 DEGREE SURFACE DEWPOINTS ARE ALREADY
ADVECTING NORTHWARD FROM TEXAS INTO WESTERN OKLAHOMA. IF SUNSHINE
CAN WARM UP TEMPERATURES IN THE WEST BEFORE THE OTHER SEVERE WEATHER
PARAMETERS MOVE EAST...WESTERN AREAS WILL ALSO BE UNDER THE GUN.
PLAN TO ADD POPS IN THE SOUTHWEST WHERE WE HAVE NONE CURRENTLY.

.OUN...
OK...NONE.
TX...NONE.

FCSTID 20/JAMES

In the hours before

Special weather statement, Oct 4, 12:44 PM CDT, 2 hours 41 minutes before
OKZ004>048-050>052-TXZ083>090-042100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1244 PM CDT SUN OCT 4 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL OKLAHOMA
NORTH AND EAST OF A LINE FROM ALVA TO WATONGA TO NORMAN TO
HOLDENVILLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
THE REMAINDER OF CENTRAL OKLAHOMA AS WELL AS ALL OF WESTERN OKLAHOMA
...AND WESTERN NORTH TEXAS. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL ALL BE POSSIBLE THIS AFTERNOON AND EVENING...
ESPECIALLY ACROSS THE MODERATE RISK AREA.

DISCUSSION...SURFACE LOW PRESSURE WAS LOCATED IN EXTREME NORTHWEST
KANSAS EARLY THIS AFTERNOON WITH A DRY LINE EXTENDING SOUTH ACROSS
FAR WESTERN TEXAS WHILE STRONG LOW LEVEL WINDS WERE TRANSPORTING
ABUNDANT LOW LEVEL MOISTURE NORTHWARD ACROSS THE CENTRAL AND
SOUTHERN PLAINS. WITH HIGH TEMPERATURES EXPECTED TO REACH INTO THE
80S AND LOWER 90S THIS AFTERNOON...A VERY UNSTABLE ATMOSPHERE IS
EXPECTED TO DEVELOP OVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

THE SURFACE LOW IS EXPECTED TO MOVE INTO NORTHERN KANSAS AND
SOUTHERN NEBRASKA LATE THIS AFTERNOON WITH A DRYLINE MOVING INTO
WESTERN...AND EVENTUALLY CENTRAL OKLAHOMA BY EARLY EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE
THIS AFTERNOOON AS IT MOVES EAST. STRONG WINDS IN THE MIDDLE AND
UPPER LEVELS OF THE ATMOSPERE ARE EXPECTED TO FORM OVER MUCH OF THE
CENTRAL AND SOUTHERN PLAINS WHICH WILL HELP DEVELOPING THUNDERSTORMS
TO BECOME QUICKLY SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ALL POSSIBLE.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER NORTH
CENTRAL AND CENTRAL OKLAHOMA WHERE THE BEST ATMOSPHERIC INSTABILITY
WILL COMBINE WITH THE STRONGEST WINDS ALOFT. HOWEVER IF TEMPERATURES
CAN WARM UP QUICKLY ENOUGH ACROSS THE REMAINDER OF CENTRAL AND
WESTERN OKLAHOMA...AND WESTERN PORTIONS OF NORTH TEXAS...BEFORE THE
STRONGEST WINDS ALOFT MOVE EAST...SEVERE THUNDERSTORMS MAY ALSO
DEVELOP HERE.

SCATTERED THUNDERSTORMS WILL ALSO DEVELOP OVER SOUTH CENTRAL
OKLAHOMA THIS AFTERNOON...HOWEVER THE CHANCES FOR SEVERE
THUNDERSTORMS ARE EXPECTED TO HOLD OFF UNTIL STRONGER WINDS ALOFT
APROACH THE AREA FROM THE WEST LATE THIS AFTERNOON AND EVENING.

SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR
ACTIVATION FROM EARLY AFTERNOON THROUGH TONIGHT.

JAMES
Special weather statement, Oct 4, 12:44 PM CDT, 2 hours 41 minutes before
OKZ004>048-050>052-TXZ083>090-042100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1244 PM CDT SUN OCT 4 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL OKLAHOMA
NORTH AND EAST OF A LINE FROM ALVA TO WATONGA TO NORMAN TO
HOLDENVILLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
THE REMAINDER OF CENTRAL OKLAHOMA AS WELL AS ALL OF WESTERN OKLAHOMA
...AND WESTERN NORTH TEXAS. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL ALL BE POSSIBLE THIS AFTERNOON AND EVENING...
ESPECIALLY ACROSS THE MODERATE RISK AREA.

DISCUSSION...SURFACE LOW PRESSURE WAS LOCATED IN EXTREME NORTHWEST
KANSAS EARLY THIS AFTERNOON WITH A DRY LINE EXTENDING SOUTH ACROSS
FAR WESTERN TEXAS WHILE STRONG LOW LEVEL WINDS WERE TRANSPORTING
ABUNDANT LOW LEVEL MOISTURE NORTHWARD ACROSS THE CENTRAL AND
SOUTHERN PLAINS. WITH HIGH TEMPERATURES EXPECTED TO REACH INTO THE
80S AND LOWER 90S THIS AFTERNOON...A VERY UNSTABLE ATMOSPHERE IS
EXPECTED TO DEVELOP OVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

THE SURFACE LOW IS EXPECTED TO MOVE INTO NORTHERN KANSAS AND
SOUTHERN NEBRASKA LATE THIS AFTERNOON WITH A DRYLINE MOVING INTO
WESTERN...AND EVENTUALLY CENTRAL OKLAHOMA BY EARLY EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE
THIS AFTERNOOON AS IT MOVES EAST. STRONG WINDS IN THE MIDDLE AND
UPPER LEVELS OF THE ATMOSPERE ARE EXPECTED TO FORM OVER MUCH OF THE
CENTRAL AND SOUTHERN PLAINS WHICH WILL HELP DEVELOPING THUNDERSTORMS
TO BECOME QUICKLY SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ALL POSSIBLE.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER NORTH
CENTRAL AND CENTRAL OKLAHOMA WHERE THE BEST ATMOSPHERIC INSTABILITY
WILL COMBINE WITH THE STRONGEST WINDS ALOFT. HOWEVER IF TEMPERATURES
CAN WARM UP QUICKLY ENOUGH ACROSS THE REMAINDER OF CENTRAL AND
WESTERN OKLAHOMA...AND WESTERN PORTIONS OF NORTH TEXAS...BEFORE THE
STRONGEST WINDS ALOFT MOVE EAST...SEVERE THUNDERSTORMS MAY ALSO
DEVELOP HERE.

SCATTERED THUNDERSTORMS WILL ALSO DEVELOP OVER SOUTH CENTRAL
OKLAHOMA THIS AFTERNOON...HOWEVER THE CHANCES FOR SEVERE
THUNDERSTORMS ARE EXPECTED TO HOLD OFF UNTIL STRONGER WINDS ALOFT
APROACH THE AREA FROM THE WEST LATE THIS AFTERNOON AND EVENING.

SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR
ACTIVATION FROM EARLY AFTERNOON THROUGH TONIGHT.

JAMES
Local storm report, Oct 4, 3:18 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SUN OCT  4 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 PM    5 NE SHARON               OK   .75 INCH HAIL
10/04/98   WOODWARD

0307 PM    19 NW CHESTER             OK   2.00 INCH HAIL
10/04/98   MAJOR/WOODWARD COUNTY LINE

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:21 PM CDTSevere Thunderstorm WarningOUNWoodward24 min
Oct 4, 2:44 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward46 min
Oct 4, 3:22 PM CDTSevere Thunderstorm WarningOUNAlfalfa68 min
Oct 4, 3:34 PM CDTSevere Thunderstorm WarningOUNMajor41 min
Oct 4, 3:43 PM CDTSevere Thunderstorm WarningOUNCuster, Washita47 min
Oct 4, 3:57 PM CDTTornado WarningOUNAlfalfa, Major, Woods48 min
Oct 4, 4:09 PM CDTSevere Thunderstorm WarningOUNGrant66 min
Oct 4, 4:23 PM CDTTornado WarningOUNGrant52 min
Oct 4, 4:29 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer46 min
Oct 4, 4:42 PM CDTTornado WarningOUNBlaine33 min
Oct 4, 4:43 PM CDTSevere Thunderstorm WarningOUNAlfalfa47 min
Oct 4, 4:56 PM CDTSevere Thunderstorm WarningOUNCanadian49 min
Oct 4, 5:00 PM CDTSevere Thunderstorm WarningOUNGarfield45 min
Oct 4, 5:08 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche52 min
Oct 4, 5:12 PM CDTFlash Flood WarningOUNAlfalfa, Grant3 hr
Oct 4, 5:12 PM CDTTornado WarningOUNGrant, Kay48 min
Oct 4, 5:16 PM CDTSevere Thunderstorm WarningOUNKiowa49 min
Oct 4, 5:26 PM CDTSevere Thunderstorm WarningOUNAlfalfa49 min
Oct 4, 5:37 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady38 min
Oct 4, 5:42 PM CDTTornado WarningOUNBlaine33 min
Oct 4, 5:45 PM CDTSevere Thunderstorm WarningOUNKingfisher45 min
Oct 4, 5:48 PM CDTTornado WarningOUNCaddo32 min
Oct 4, 5:54 PM CDTTornado WarningOUNCaddo, Comanche, Kiowa36 min
Oct 4, 5:56 PM CDTTornado WarningOUNKay49 min
Oct 4, 5:56 PM CDTTornado WarningOUNGarfield, Kingfisher34 min
Oct 4, 5:58 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Oct 4, 6:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady44 min
Oct 4, 6:10 PM CDTTornado WarningOUNGrant35 min
Oct 4, 6:11 PM CDTSevere Thunderstorm WarningOUNCanadian49 min
Oct 4, 6:16 PM CDTTornado WarningOUNKingfisher29 min
Oct 4, 6:17 PM CDTTornado WarningOUNCaddo, Comanche33 min
Oct 4, 6:20 PM CDTFlash Flood WarningOUNKay3 hr
Oct 4, 6:29 PM CDTSevere Thunderstorm WarningOUNGarfield31 min
Oct 4, 6:35 PM CDTTornado WarningOUNGarfield, Noble40 min
Oct 4, 6:36 PM CDTTornado WarningOUNKingfisher, Logan39 min
Oct 4, 6:39 PM CDTTornado WarningOUNPayne36 min
Oct 4, 6:42 PM CDTSevere Thunderstorm WarningOUNGrant48 min
Oct 4, 6:43 PM CDTTornado WarningOUNCaddo, Grady32 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.